Tennessee, 2017

Flash Flooding and Flood in Tennessee, June 4 to 5, 2017

June 4 to 5, 2017 · NWS OHX · 7 events in 5 counties and zones

Numerous showers and thunderstorms moved across Middle Tennessee from Sunday, June 4 into Monday, June 5. The resulting heavy rainfall in northern portions of Middle Tennessee led to a few reports of flash flooding and one report of lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms moved across Middle Tennessee from Sunday, June 4 into Monday, June 5. The resulting heavy rainfall in northern portions of Middle Tennessee led to a few reports of flash flooding and one report of lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 2:16 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 2:16 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
316 PM CDT Sun Jun 4 2017

.SHORT TERM...
(Tonight-Tue Night)

Will be making some minor tweaks as press time approaches,
but expecting areas of shwrs/tstms to continue transversing
the mid state region thru at least Mon afternoon. Shwr/tstm
chances should diminish west to east as Mon night progresses,
with dry conditions expected by Tue into Tue night. Although
an iso strong tstm can not totally be ruled out, do not
anticipate any widespread potential. This backed up by SPC
reasoning of placing mid state in a general tstm risk category
thru Mon. Light along with some moderate rainfall, which may occur
across the entire mid state tonight into Mon afternoon and even
into Mon night across srn portions of the mid state region, is
expected. From late this afternoon thru Mon night, latest
projected QPF values show rainfall amounts ranging from one to one
and a half inches across the mid state, well below flash flood
guidance values. Taking a closer look at the present and expected
wx pattern tonight and into Mon afternoon sly sfc flow will
continue to bring in ample moisture to the mid state region. An
approaching weak sfc front from the Ohio River Valley is expected
to move thru the mid state Mon night. Sfc high pressure
influences out of the Upper Midwest will then build into the mid
state region Tue into Tue night. Aloft, swly flow aloft will
prevail with embedded shortwave passages in flow as a result of
present srn plains upper level low digging sewd into the wrn Gulf
of Mexico before pushing slowly ewd as Tue progresses.

As for temps, lows tonight will generally span the upper 60s.
Look for another day of seasonly cool high temps on Mon after
with highs mainly in the upper 70s, mid 70s Cumberland Plateau
Region. Lows Mon night will be in the lower 60s as shwrs/tstms
begin to move out of the mid state region. As high pressure
influences from the upper midwest begin to build into the mid
state region as Tue into Tue night progresses, highs by Tue
afternoon will be seasonally cool, mainly in the upper 70s,
mid 70s Cumberland Plateau Region, with lows Tue night
spanning the 50s.

.LONG TERM...
(Wed-Sun)

Other than at best some iso shwrs/tstms across the Cumberland
Plateau Region on Sat afternoon due to a possible weak shortwave
passage in nwly flow aloft moving across that portion of mid
state, dry conditions are expected to prevail Wed-Sun. This
dry weather pattern mid week into next weekend will be
characterized by broad sfc ridging influences. Nwly upper level
flow will eventually be replaced by upper level ridging over the
upcoming weekend per above mentioned shortwave passage as upper
level ridging develops across the wrn U.S. This will result in
moclr to ptcdly skies mid work week thru the upcoming weekend.

As for temps, like Tue, highs on Wed will be seasonally cool with
highs in the mid to upper 70s, lower 70s Cumberland Plateau
Region. As sfc ridging influences shift slowly ewd, temps will
being to moderate with seasonal temps expected by Fri. With WAA
continuing into next weekend, highs are expected back into the
upper 80s, mid to lower 80s Cumberland Plateau Region with lows in
the upper 60s, mid 60s Cumberland Plateau Region by late this
upcoming weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

Current radar and models for this afternoon showing multiple waves
of widespread isolated/scattered thunderstorms with some breaks in
between. Difficult to time thunderstorm passage and breaks as
well as shower timing overnight over terminals, but looking like
this afternoon will see VCTS as well as some storms bringing MVFR
vis/cigs when storms impact terminals. Model consensus is to have
a slight break in the late afternoon for KCKV and KBNA with
chances continuing for KCSV. After sunset, precip should mainly be
showers with isolated thunderstorms, and looks to be widespread
through the night. Cigs will drop to MVFR and possibly IFR by
daybreak, especially at KCSV. One final round of rain will
continue in the morning with another frontal passage, so have in
mention of rain through the end of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  79  63  80  58 /  70  70  20   0   0
Clarksville    68  80  61  79  57 /  70  60  10   0   0
Crossville     66  74  60  74  53 /  80  80  40  10   0
Columbia       68  80  63  80  57 /  70  70  20  10   0
Lawrenceburg   68  79  63  80  57 /  70  80  30  10   0
Waverly        68  80  62  80  57 /  70  60  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........Barnwell
Hazardous weather outlook, Jun 4, 5:24 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
624 AM CDT Sun Jun 4 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-051130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
624 AM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are possible with
isolated strong storms. The main threat is gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 4, 2:11 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
311 PM CDT SUN JUN 4 2017

TNZ011-034-042100-
Fentress TN-Pickett TN-
311 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKETT AND
NORTHEASTERN FENTRESS COUNTIES UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jamestown, Pall Mall and Pickett State Park.

LAT...LON 3640 8493 3657 8502 3661 8492 3661 8491
      3660 8479 3650 8472 3645 8470
TIME...MOT...LOC 2011Z 247DEG 15KT 3652 8490

Barnwell

The radar

The Nashville radar (KOHX), 60 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain, 1 lightning, 1 flood. Local standard time, as filed.

Heavy Rain, Macon

When
June 4, 4:50 PM CST to June 5, 4:50 PM CST
Where
Macon County, 1.77 mi NE of Williams
Reported by
Public
Coordinates
36.570, -86.030

Public measured a 24 hour rainfall total of 6.6 inches.

Flash Flood, Robertson

When
June 4, 10:20 PM CST to June 5, 11:20 PM CST
Where
Robertson County, 1.98 mi W of Handleyton to 1.3 mi W of Handleyton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.602, -86.666

Robertson County 911 Center reported heavy rain flooded the intersection of Hulsey Road at Highway 52.

Flash Flood, Montgomery

When
June 4, 11:50 PM CST to June 5, 2:00 AM CST
Where
Montgomery County, 0.83 mi NNE of Ft Campbell to 0.89 mi N of Kennedy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.640, -87.462

Montgomery County Sheriffs Office reported heavy rain caused flash flooding in parts of Clarksville with several roads flooded and closed. Roads that were flooded included University Street at Franklin Street, Power Street at Providence Blvd., the 3800 Block of Marla Circle, I-24 near the state line, Eva Drive at Highway 41, and Frosty Morn Drive at Kraft Street.

Flash Flood, Sumner

When
June 5, 12:15 AM CST to 2:00 AM CST
Where
Sumner County, 2.13 mi SW of Mitchellville to 1.23 mi WNW of South Tunnel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.609, -86.558

Sumner County Sheriffs Office reported heavy rain caused flash flooding in parts of northern Sumner County with many roads flooded and closed. Several roads were flooded in Portland including Cora Street. Other roads that were flooded and closed included Dry Fork Creek at Dry Fork Road, and Old Gallatin Road.

Lightning, Fentress

When
June 5, 5:00 AM CST
Where
Fentress County, Jamestown
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.430, -84.920

A small outbuilding was struck by lightning, and the resulting fire burned the structure to the ground.

Flash Flood, Fentress

When
June 5, 5:15 AM CST to 7:15 AM CST
Where
Fentress County, 0.45 mi SSW of Helena to 1.1 mi SSW of Jamestown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.425, -85.024

Three to four inches of total rainfall across northern and middle Fentress County resulted in some flash flooding with minor mud slides on secondary roads. Several trees and power lines were also knocked down due to the heavy rain.

Flood, Sumner

When
June 5, 6:15 AM CST to 11:15 AM CST
Where
Sumner County, 1.65 mi SSW of Mitchellville to 3.07 mi E of Brackentown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
36.608, -86.542

Numerous tSpotter Twitter and Facebook reports, photos and videos showed minor flooding across parts of Sumner County due to the earlier heavy rainfall. One video showed West Fork Drakes Creek covering Butler Bridge Road. Another video showed water flowing over Madison Creek Road in Goodlettsville with a stranded vehicle in the flood waters. Other videos and photos showed minor street flooding in Hendersonville on Drakes Creek Road, and on Lower Station Camp Creek Road where Station Camp Creek was out of its banks. Several yards were also flooded due to the earlier heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698318, 711992, 698291, 698285, 711994, 698312, 698306.